Missouri, 2009Hail and Damaging Wind in Missouri, April 9, 2009
April 9, 2009 · NWS MEG · 3 events in 2 counties and zones
A strong cold front moved through the Midsouth during the late evening of April 9, 2009 into the afternoon of April 10, 2009. Showers and thunderstorms developed along the front during the evening hours and moved into the Midsouth before weakening during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the Midsouth during the late evening of April 9, 2009 into the afternoon of April 10, 2009. Showers and thunderstorms developed along the front during the evening hours and moved into the Midsouth before weakening during the early morning hours. Some of these thunderstorms became severe and produced large hail and damaging winds. By mid-morning, redevelopment of thunderstorms occurred along the front. These thunderstorms became severe and produced large hail as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 9, 10:49 PM CST, 26 minutes earlier.
Area forecast discussion, Apr 9, 10:49 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1149 PM CDT THU APR 9 2009
.DISCUSSION...
UPDATED FOR 06Z AVIATION DISCUSSION
&&
.PREV DISCUSSION... /ISSUED 927 PM CDT THU APR 9 2009/
DISCUSSION...
A 992 MB SURFACE LOW WAS LOCATED OVER NORTHWEST OKLAHOMA AT 01Z
WITH A COLD FRONT EXTENDING TO THE SOUTH ACROSS EASTERN OKLAHOMA
INTO EASTERN TEXAS. THE LINE OF SEVERE THUNDERSTORMS THAT DEVELOPED
IN ADVANCE OF THE FRONT DURING THE LATE AFTERNOON IS NOW MOVING
ACROSS ARKANSAS WITH SEVERAL EMBEDDED SUPERCELLS. LARGE
HAIL...DAMAGING WINDS AND TORNADOES HAVE BEEN REPORTED WITH THIS
LINE OVER THE LAST SEVERAL HOURS. THIS LINE WILL MOVE INTO THE MID
SOUTH OVERNIGHT. THE BIG QUESTION IS WHAT WILL THE LINE LOOK LIKE
A FEW HOURS FROM NOW.
THE STRONG UPPER LOW MOVING INTO THE REGION WILL CONTINUE TO COOL
THE MID LEVELS CREATING STEEP LAPSE RATES WHILE SOUTHERLY SURFACE
WINDS PUSH 60 DEGREE DEWPOINTS NORTHWARD. THIS INSTABILITY
COMBINED WITH TREMENDOUS HEIGHT FALLS WILL PROVIDE FUEL FOR THE
LINE AS IT MOVES INTO THE MID SOUTH. MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS. GIVEN THE TREMENDOUS LOW LEVEL WIND SHEAR
WITH 0-1 KM HELICITY VALES GREATER THAN 500 M2/S2 AN ISOLATED
TORNADO THREAT WILL CONTINUE AS WELL. CURRENT FORECASTS ON TRACK.
NO CHANGES PLANNED ATTM.
SJM
PREV DISCUSSION... /ISSUED 339 PM CDT THU APR 9 2009/
DISCUSSION...
SHORT-TERM (TONIGHT THROUGH FRIDAY NIGHT)...
PRIMARY CONCERNS FOR THIS FORECAST PERIOD WILL BE THE TIMING AND
MAGNITUDE OF SEVERE WEATHER TONIGHT AND FRIDAY.
A POTENT AND COMPACT UPPER LEVEL LOW PRESSURE SYSTEM POSITIONED OVER
THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON WILL CONTINUE TO
MOVE QUICKLY EAST TOWARDS THE MIDDLE MISSISSIPPI VALLEY TONIGHT.
THIS UPPER FEATURE HAS INITIATED A STRONG 990MB SURFACE LOW
PRESSURE SYSTEM OVER NORTHERN OKLAHOMA THIS AFTERNOON WITH A
SURFACE WARM FRONT EXTENDING EAST ACROSS FAR SOUTHERN MISSOURI
INTO WESTERN KENTUCKY AND A DRYLINE EXTENDING SOUTH ALONG THE
INTERSTATE 35 CORRIDOR. A COLD FRONT EXTENDS SOUTHWEST FROM THE
LOW INTO THE TEXAS PANHANDLE. THIS SURFACE LOW PRESSURE WILL MOVE
EAST TONIGHT AND BE POSITIONED OVER SOUTHEAST MISSOURI BY 12Z
FRIDAY MORNING. THE TRAILING COLD FRONT SHOULD ALSO ADVANCE EAST
OVERNIGHT AS SIGNIFICANT MID LEVEL HEIGHT FALLS ON THE ORDER OF 80
TO 100 METERS OVERSPREADS THE FRONT AND EXISTING WARM SECTOR IN
PLACE FROM THE SOUTHERN PLAINS INTO THE MID SOUTH.
THE LOW LEVEL WARM SECTOR OVER THE MID SOUTH SHOULD REMAIN CAPPED
BY AN ELEVATED MIXED LAYER THROUGH AT LEAST 03Z. THE LOW LEVEL
ENVIRONMENT SHOULD CONTINUE TO MOISTEN...ESPECIALLY AFTER SUNSET
AS A LOW LEVEL JET TO OUR WEST STRENGTHENS TO OVER 60KTS AND MOVES
EAST OVER THE MID SOUTH OVERNIGHT. DEWPOINTS IN THE LOWER 60S OVER NORTHERN
LOUISIANA SHOULD OVERSPREAD THE AREA LATER THIS EVENING WITH THE
ATMOSPHERE QUICKLY DESTABLIZING BY LATE THIS EVENING FROM WEST TO
EAST. EXPECT THE CAPPING INVERSION TO WEAKEN AFTER 03Z WEST OF THE
MISSISSIPPI RIVER WITH CONVECTIVE POTENTIAL INCREASING. MLCAPES
SHOULD INCREASE TO BETWEEN 1000-1500J/KG...LI/S INCREASING TO BETWEEN
-6C AND -9C...AND VERY STEEP MID LEVEL LAPSE RATES SHOULD APPROACH
8.5-9.0C/KM. THIS MODERATE TO STRONG INSTABILITY COMBINED WITH
STRONG DEEP LAYER SHEAR ON THE ORDER OF 40-60KTS AND 0-1KM
HELICITY VALUES IN EXCESS OF 250M2/S2 SHOULD BE MORE THAN
SUFFICIENT TO SUPPORT SUPERCELL THUNDERSTORM STRUCTURES. THE BEST
CONVECTIVE POTENTIAL APPEARS TO REMAIN NORTH OF INTERSTATE 40 IN
AREA CLOSEST TO MOST SIGNIFICANT HEIGHT FALLS. ANY SUPERCELL
THUNDERSTORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE VERY
LARGE HAIL (GOLFBALL OR LARGER) AND DAMAGING STRAIGHT-LINE WINDS.
THERE WILL ALSO BE THE POTENTIAL FOR ISOLATED TORNADOES...ESPECIALLY
WHERE BOUNDARY LAYER REMAINS WELL MIXED. ONLY LIMITING FACTOR TO
TORNADO DEVELOPMENT MAY BY LOWER THAN AVERAGE LOW LEVEL HUMIDITIES
AND THE POTENTIAL FOR STORMS TO BECOME SLIGHTLY ELEVATED.
THUNDERSTORMS SHOULD BE MOST NUMEROUS ACROSS NORTHERN PORTIONS OF
THE AREA...THOUGH WITH SOMEWHAT DRIER AIRMASS MAY RESULT IN
SCATTERED CONVECTION EVEN UP NORTH. THIS WOULD ALSO FAVOR MORE
DISCRETE THUNDERSTORM DEVELOPMENT. SLIGHT RISK FOR SEVERE WEATHER
WILL BE MAINTAINED AREAWIDE TONIGHT WITH A HEIGHTENED POTENTIAL
FOR SEVERE WEATHER NORTH OF INTERSTATE 40...WHERE A FEW REPORTS OF
VERY LARGE HAIL WILL BE POSSIBLE.
THE SEVERE THREAT SHOULD PROGRESS EAST OF THE MISSISSIPPI LATE
TONIGHT AND CONTINUE INTO EASTERN SECTIONS OF THE FORECAST AREA
THROUGH MIDDAY FRIDAY. THE POTENTIAL FOR LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES WILL CONTINUE. THE SLIGHT RISK FOR SEVERE
THUNDERSTORMS WILL MAINTAINED ACROSS AREAS EAST OF THE MISSISSIPPI
RIVER DURING THE MORNING HOURS ON FRIDAY. ALL CONVECTION SHOULD
COME TO AN END BY FRIDAY AFTERNOON WITH DRY HIGH PRESSURE AND
COOLER TEMPERATURES BUILDING OVER THE AREA INTO THE FIRST PART OF
THE WEEKEND.
JLH
LONG-TERM (SATURDAY THROUGH WEDNESDAY)...
SATURDAY...HIGH PRESSURE WILL BUILD INTO THE MIDSOUTH WITH LIGHT
NORTHERLY WINDS AND MILD SPRING TEMPERATURES. THE SHORTWAVE RIDGE
AND ASSOCIATED SURFACE HIGH WILL DRIFT EAST OVERNIGHT PROVIDING
RETURN FLOW TO THE AREA.
A DEEP TROUGH OVER THE SOUTHWEST TEXAS WILL EJECT TOWARDS THE FORECAST
AREA ON SUNDAY. THE RESULT WILL BE INCREASING CHANCES FOR SHOWERS
AND THUNDERSTORMS SUNDAY INTO SUNDAY NIGHT. CHANCES FOR RAIN WILL
PERSIST INTO MONDAY AS THE SYSTEM TRACKS TOWARDS THE NORTHEAST. IN
THE WAKE OF THE THIS SYSTEM...TEMPERATURES WILL BE SLIGHTLY COOLER
THAN NORMAL WITH CLOUDY SKIES ANTICIPATED THROUGH NEXT TUESDAY.
SOUTHERLY WINDS AND LOW LEVEL MOISTURE WILL RETURN TO THE FORECAST
AREA ON WEDNESDAY AHEAD OF A COLD FRONT. THE FRONT IS POISED TO MOVE
THROUGH THE MIDSOUTH WEDNESDAY NIGHT.
AC
&&
.AVIATION...
CONDITIONS WILL CONTINUE TO DETERIORATE OVER THE NEXT FEW HOURS AS A
LINE OF STRONG TO SEVERE THUNDERSTORMS MOVES ACROSS THE AREA IN
ADVANCE OF AN APPROACHING COLD FRONT. MVFR CIGS AND VSBYS CAN BE
EXPECTED WITH THE FRONT WITH ISOLD IFR VSBYS IN THE HEAVIER
THUNDERSTORMS. GUSTY WINDS ARE EXPECTED WITH THE FRONT ESPECIALLY
ACROSS KJBR BUT ALSO KMEM AND KMKL. AFTER THE LINE MOVES THROUGH
FROM 06Z-12Z EXPECT SOME LEFTOVER SHOWERS AND A FEW THUNDERSTORMS
WITH THE UPPER LOW PASSAGE FROM ABOUT 12Z-18Z WITH MAINLY MVFR CIGS.
MVFR CIGS WILL CONTINUE INTO FRIDAY EVENING AS ADDITIONAL LOW LEVEL
MOISTURE WRAPS INTO THE AREA FROM THE NORTH.
SJM
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 61 67 45 65 / 60 60 10 0
MKL 60 68 41 64 / 60 80 10 0
JBR 55 63 43 63 / 70 30 10 0
TUP 61 71 45 67 / 40 60 10 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 9, 2:45 PM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT THU APR 9 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-102245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
345 PM CDT THU APR 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH TONIGHT AS AN AREA OF LOW PRESSURE MOVES INTO THE
MIDDLE MISSISSIPPI VALLEY TONIGHT.
THE TIME OF GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
AFTER 10 PM CDT TONIGHT ACROSS AREAS WEST OF THE MISSISSIPPI
RIVER...AND BETWEEN 1 AM AND SUNRISE FOR AREAS EAST. ANY
THUNDERSTORM THAT BECOMES SEVERE WILL HAVE THE POTENTIAL TO
PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS ALONG WITH DAMAGING
WINDS AND ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EAST OF THE
MISSISSIPPI RIVER THROUGH EARLY FRIDAY AFTERNOON AS A COLD FRONT MOVES
THROUGH THE REGION. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS EVENING THROUGH
EARLY FRIDAY AFTERNOON.
JLH
In the hours before
Special weather statement, Apr 9, 9:44 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1044 PM CDT THU APR 9 2009
ARZ008-009-017-018-100415-
CLAY AR-RANDOLPH AR-GREENE AR-LAWRENCE AR-
1044 PM CDT THU APR 9 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CLAY COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
EAST CENTRAL LAWRENCE COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER WALNUT RIDGE AT 1044 PM CDT...MOVING
NORTHEAST AT 45 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CLAY...GREENE...LAWRENCE AND RANDOLPH COUNTIES...INCLUDING
LOCATIONS NEAR CORNING...HOXIE AND WALNUT RIDGE...SHOULD MONITOR THIS
STORM CLOSELY.
Local storm report, Apr 9, 10:39 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1139 PM CDT THU APR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM TSTM WND GST COLLEGE CITY 36.13N 90.94W
04/09/2009 E62.00 MPH LAWRENCE AR TRAINED SPOTTER
62 MPH ESTIMATED WIND GUST WITH 0.5 INCH HAIL.
1124 PM HAIL THREE WAY 35.70N 90.25W
04/09/2009 E0.88 INCH MISSISSIPPI AR TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF HIGHWAY
91 AND HIGHWAY 18.
&&
CCDLocal storm report, Apr 9, 11:11 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1211 AM CDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM TSTM WND GST COLLEGE CITY 36.13N 90.94W
04/09/2009 E62.00 MPH LAWRENCE AR TRAINED SPOTTER
62 MPH ESTIMATED WIND GUST WITH 0.5 INCH HAIL.
1124 PM HAIL THREE WAY 35.70N 90.25W
04/09/2009 E0.88 INCH MISSISSIPPI AR TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF HIGHWAY
91 AND HIGHWAY 18.
1140 PM TSTM WND GST 9 N JONESBORO 35.95N 90.69W
04/09/2009 E70.00 MPH CRAIGHEAD AR TRAINED SPOTTER
60-70 MPH WIND GUST WITH PEA SIZED HAIL IN LORADO.
1141 PM HAIL PARAGOULD 36.06N 90.51W
04/09/2009 E0.88 INCH GREENE AR BROADCAST MEDIA
NICKEL SIZE HAIL REPORTED SOUTH OF PARAGOULD AT CARRIAGE
HILLS.
&&
CCDThunderstorm Wind, Dunklin
- When
- April 9, 11:15 PM CST to 11:20 PM CST
- Where
- Dunklin County, Malden to 0.78 mi S of Malden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.570, -89.970
Straight line winds partially blew a roof off of a mobile home.
Hail, Dunklin
- When
- April 9, 11:16 PM CST to 11:21 PM CST
- Where
- Dunklin County, 1.63 mi SSW of Kennett
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.207, -90.079
Nickel size hail fell at the intersection of Highway 412 and Highway A, near Kennett.
Hail, Pemiscot
- When
- April 9, 11:45 PM CST to 11:50 PM CST
- Where
- Pemiscot County, Hayti
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.230, -89.750
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, April 9 to 12, 20092 deaths · 2 injured · $8.6 million · 10 events
- Tornadoes and Hail in Arkansas, April 9, 20098 injured · $6.5 million · EF3 · 17 events
- Tornadoes and Hail in Louisiana, April 9, 20092 injured · $14 million · EF2 · 20 events
- Tornadoes and Hail in Oklahoma, April 9, 20094 injured · $493,000 · EF2 · 60 events
- Tornadoes and Hail in Texas, April 9, 2009$2.1 million · EF2 · 16 events
- Tornado and Hail in Arkansas, April 9, 2009$668,000 · EF2 · 6 events
- Tornado in Oklahoma, April 9, 2009$1,000 · EF2 · 1 event
- Tornado and Hail in Missouri, April 9, 2009$148,000 · EF0 · 33 events
- High Wind in Texas, April 9, 2009$250,000 · 54 kt wind · 21 events
- Damaging Winds in Illinois, April 9 to 10, 2009$280,000 · 83 kt wind · 2 events
- Hail and Damaging Winds in Kansas, April 9, 2009$105,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Kentucky, April 9 to 10, 2009$115,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164463, 164436, 164434.